Advertisement

FDA: Risk for Venous Thromboembolism with All Testosterone Products — Physician’s First Watch

Medical News |
June 23, 2014

FDA: Risk for Venous Thromboembolism with All Testosterone Products

By Kristin J. Kelley

Edited by Susan Sadoughi, MD, and Jaye Elizabeth Hefner, MD

The FDA is requiring an expanded label change to all approved testosterone products to warn of the increased risk for venous thromboembolism. Labels currently address the risk for clots associated with polycythemia caused by testosterone treatment.

The action follows reports of blood clots in testosterone users unrelated to polycythemia. The agency says the warning is not related to an ongoing investigation announced in January about possible cardiovascular risks associated with testosterone treatment.

Reader Comments (4)

Isabella Springhetti MD Physician, Other, Salvatore Maugeri Foundation: Care and Clinical Research Institute (Rehabilitation)

useful

Robert Wilson md Physician, Family Medicine/General Practice, Tacoma wa

Like any risk mentioned in the pdr I think it's crucial to have available the percentage risk for any side effect in counseling patients with more than qualitative risk.

Judith Andersen Physician, Hematology, Detroit Medical Center

I am happy to see this risk acknowledged and addressed. The increasing number of older men using testosterone products and undergoing surgeries, from prostatectomy to hip and knee replacement, makes this association demand increased attention to perisurgical VTE prophylaxis, as well as to prophylaxis during hospitalizations for medical illness.

Alf Liebhold MB BS DCH FACGP Physician, Family Medicine/General Practice

Interesting and topical research in view of the current wide promotion of testosterone.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement